Call us today

(662) 638 0015
Menu close

Risks of Snorting Heroin

When most people think of heroin, they imagine a person who injects the drug directly into the bloodstream through a needle. Overwhelmingly, this is the method used by most people struggling with heroin addiction. However, some people use other methods to consume the drug. The most common alternate method for ingesting heroin is through the nose via snorting it.

Drug-Syringe-And-Cooked-Heroin-76081889People who suffer from heroin addiction generally have a very difficult time quitting use of the drug. However, that does not mean they have abandoned all personal concern. In many cases, part of the struggle to end their addiction to heroin goes hand in hand with trying to be safer when ingesting the drug. Urban legend says that snorting heroin is safer than injecting it, because there is less risk of catching an infectious disease due to needle-sharing. While those who snort heroin lower their risk of contracting blood-borne diseases like hepatitis or HIV, as well as their risk of bacterial or fungal infections at injection sites, snorting heroin can lead to various health issues.

Prior to the 1990s, heroin was not as pure, so the best way to get high off this drug was to inject it directly into the blood. As refining methods advanced, however, the purity of the drug went up, and people who thought the drug was less addictive when snorted discovered that they could still get a classic opioid high. Because heroin is purer now than just a few decades ago, that means it is still extremely addictive, as well as physically damaging, when snorted.

Although snorting, or eating, heroin can mute some of the drug’s effects because some of the chemical properties are destroyed, heroin via any method of ingestion is very dangerous and very addictive. It only takes 10 minutes for snorted heroin to begin to have an effect, compared to the 7-8 minutes it takes for injected heroin.

Physical Effects

General physical effects of heroin include cognitive impairment, constipation, and damage to organ systems like the heart and liver. However, people who snort heroin run the risk of other short- and long-term effects, including:

  • Runny nose
  • Damage to, or thinning of, the nasal lining
  • Inflammation of the nasal cavity
  • Abscesses, vein damage, or scarring in the nose or throat
  • Stomach cramps from heroin being swallowed into the stomach
  • Lung damage as heroin enters the lungs
  • Increased risk of lung infection due to damage to the alveoli
  • Blood clots in the lungs

Additionally, some people who suffer from heroin addiction have suffered life-threatening asthma attacks, or allergic reactions, after snorting heroin.

Regardless of how heroin is ingested, this opioid drug still puts individuals at risk for addiction and overdose. People who abuse opioid drugs like heroin run the risk of developing a tolerance to the drug, which means they might take too much in an attempt to maintain a high, and this can lead to overdose. For opioid drugs, overdose means depression of the respiratory system. Breathings slows until it stops, which prevents vital organs from receiving enough oxygen, and eventually the brain will shut down.

When a person suffers from an addiction to heroin, snorting this drug will not prevent it from being addictive, nor will it reduce the harm caused by drug use. It is important for people who abuse heroin to get help via professional treatment facilities as soon as possible. Attempting heroin detox without help can lead to health complications and relapse.

About The Contributor
Editorial Staff
Editorial Staff, American Addiction Centers
The editorial staff of Oxford Treatment Center is comprised of addiction content experts from American Addiction Centers. Our editors and medical reviewers have over a decade of cumulative experience in medical content editing and have reviewed... Read More